Texas, 2015

Tornadoes and Hail in Texas, April 16, 2015

April 16, 2015 · NWS CRP · 7 events in 3 counties and zones

A deep upper low was located over the Four Corners region on April 16th while a strong jet streak in the subtropical jet stream across northern Mexico moved into South Texas. Scattered thunderstorms formed near a weak boundary moving north through the Coastal Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A deep upper low was located over the Four Corners region on April 16th while a strong jet streak in the subtropical jet stream across northern Mexico moved into South Texas. Scattered thunderstorms formed near a weak boundary moving north through the Coastal Bend. A storm that formed over Bee County intensified into a heavy precipitation supercell. This storm produced three weak tornadoes as it moved across Refugio County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 16, 11:34 AM CST, 1 hour earlier.

Area forecast discussion, Apr 16, 11:34 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1234 PM CDT THU APR 16 2015

.DISCUSSION...PLEASE SEE THE AVIATION DISCUSSION BELOW FOR MORE
DETAILS.

&&

.AVIATION...MVFR CIGS WL SLOWLY TRANSITION TO VFR CIGS THIS AFTN
IN MOST AREAS TO JUST ABV 3K FT. SCTD STRONG TO SVR STORMS WITH
HAIL BEING THE MAIN THREAT WL BE POSSIBLE THROUGH AROUND 22Z TDA.
VCT AND ALI WOULD HAVE THE BEST POTENTIAL AT SEEING A STORM TDA.
BRIEF GUSTY WINDS UP TO 40 KT WL ALSO BE POSSIBLE IN OR NEAR SOME
OF THESE STORMS. MVFR/IFR CIGS WL QUICKLY RE-DEVELOP BETWEEN 00Z
AND 05Z. THERE WL BE A SMALL CHANCE OF LRD SEEING SOME STORMS
DURING THE 10-14Z TIME PD.

&&

.PREV DISCUSSION... /ISSUED 1046 AM CDT THU APR 16 2015/

DISCUSSION...A VERY MOIST BOUNDARY LAYER AND LOW CONVECTIVE
TEMPS IN THE MID TO UPPER 70S HAS LED TO INCREASING SHOWER
DEVELOPMENT ACROSS THE COASTAL BEND AND EASTERN BRUSH COUNTRY.
THIS TREND WL CONTINUE AS SUFFICIENT BOUNDARY LAYER WARMING AND
CONVERGENCE ASSCTD WITH A WK BOUNDARY ACROSS THE COASTAL AREAS
PERSISTS THROUGH THE MORNING AND EARLY AFTN HOURS.

THE MAIN FCST CHALLENGE FOR TDA WL BE THE COVERAGE OF PCPN AND
SVR WX POTENTIAL. THE HRRR/RAP/NAM/GFS/TEXAS TECH SOLNS ALL
INDICATE THAT A DRYING OF THE AIRMASS IS EXPECTED TO OCCUR THIS
AFTN/EVE AND AFFECT MOSTLY THE WESTERN AND SOUTHERN AREAS. THIS
SEEMS REASONABLE GIVEN THE DECENT INITIALIZATION OF THESE MODELS
AND THE VEERING OF THE 700 MB WINDS TO A MORE WESTERLY DIRECTION
THROUGHOUT THE DAY AND THE UPR JET SHIFTING SLIGHTLY NORTHWARD.
ALL OF THESE SOLNS POINT TO THE MAIN FOCUS FOR PCPN SHIFTING
TOWARDS THE NERN PORTION OF THE CWA BY THE AFTN. WITH THAT
SAID...GIVEN MUCAPES BETWEEN 2500 AND 3500 J/KG AND 0-6KM BULK
SHEAR VALUES BETWEEN 45 AND 55 KT BY THE AFTN...ANY THUNDERSTORMS
THAT DO DEVELOP COULD QUICKLY BECOME SEVERE. AS A RESULT...ADDED
THE MENTION OF SEVERE ACROSS THE NERN ZONES INTO THE GRIDS.
FURTHER SOUTH AND WEST...THE RISK OF SEVERE WL BE SLIGHTLY LESS
AND MOSTLY ISOLATED IN NATURE.

LOWERED TEMPS A DEGREE OR TWO GIVEN THE THICK CLOUD CVR (AND THE
EXTRA TIME IT WL TAKE TO THIN THESE CLOUDS OUT) AND THE STILL WET
SOILS.

MARINE...EAST TO SOUTHEAST WINDS WL GENERALLY BE 10 KT OR LESS
TDA WITH SEAS AROUND 3 FT. THIS LIGHT WIND REGIME OUTSIDE OF
THUNDERSTORMS WL PERSIST FOR THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    80  71  80  68  80  /  50  30  50  50  50
VICTORIA          79  68  80  66  79  /  60  50  70  60  50
LAREDO            86  70  84  66  87  /  40  30  50  40  30
ALICE             82  70  82  67  83  /  50  30  60  50  40
ROCKPORT          77  72  77  68  76  /  50  40  60  50  50
COTULLA           82  68  80  64  85  /  40  30  60  30  30
KINGSVILLE        82  71  82  68  82  /  50  30  50  50  40
NAVY CORPUS       78  72  78  69  76  /  50  30  50  50  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

MB/80...AVIATION
Hazardous weather outlook, Apr 16, 4:37 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
537 AM CDT THU APR 16 2015

GMZ230-235-250-255-270-275-TXZ229>234-239>247-171045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
537 AM CDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAJOR THREATS ALONG WITH FLASH
FLOODING. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS FRIDAY AND A
SLIGHT RISK IN NORTHERN COUNTIES SATURDAY. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. AN ISOLATED TORNADO CAN NOT
BE RULED OUT.

IN ADDITION...FLASH FLOODING COULD BECOME A THREAT WITH ANY HEAVY
AND PERSISTENT RAINFALL.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS...SPOTTER ACTIVATION
MAY BE NEEDED THURSDAY THROUGH SATURDAY.

PZ/TB

In the hours before

Special weather statement, Apr 16, 11:45 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1245 PM CDT THU APR 16 2015

TXZ232-233-246-161815-
GOLIAD-REFUGIO-BEE-
1245 PM CDT THU APR 16 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOLIAD...
NORTHWESTERN REFUGIO AND SOUTHEASTERN BEE COUNTIES...

AT 1244 PM CDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF
BLANCONIA...OR 10 MILES EAST OF SKIDMORE...MOVING NORTHEAST AT 25
MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLANCONIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2817 9743 2828 9767 2860 9748 2845 9718
TIME...MOT...LOC 1744Z 210DEG 21KT 2830 9752

MB
Special weather statement, Apr 16, 12:12 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
112 PM CDT THU APR 16 2015

TXZ233-246-161845-
GOLIAD-REFUGIO-
112 PM CDT THU APR 16 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOLIAD AND
NORTHWESTERN REFUGIO COUNTIES...

AT 111 PM CDT...A STRONG THUNDERSTORM WAS NEAR BLANCONIA...OR 13
MILES SOUTH OF GOLIAD...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOLIAD AND FANNIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2869 9717 2861 9718 2858 9717 2834 9732
      2837 9739 2839 9738 2839 9740 2841 9740
      2841 9744 2840 9744 2844 9748 2843 9751
      2844 9752 2845 9752 2845 9755 2849 9755
      2879 9739
TIME...MOT...LOC 1811Z 208DEG 23KT 2847 9742

MB
Special weather statement, Apr 16, 12:14 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
114 PM CDT THU APR 16 2015

TXZ232-233-161845-
GOLIAD-BEE-
114 PM CDT THU APR 16 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOLIAD AND CENTRAL
BEE COUNTIES...

AT 114 PM CDT...A STRONG THUNDERSTORM WAS NEAR BEEVILLE...MOVING
NORTHEAST AT 25 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEEVILLE...BERCLAIR...NORMANNA AND TULETA.

LAT...LON 2866 9744 2835 9763 2843 9789 2869 9775
      2875 9766
TIME...MOT...LOC 1814Z 208DEG 23KT 2846 9774

MB
Local storm report, Apr 16, 12:15 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
115 PM CDT THU APR 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             BEEVILLE                28.41N 97.75W
04/16/2015  0.25 INCH        BEE                TX   AMATEUR RADIO

            PEA SIZED HAIL REPORTED IN BEEVILLE BY P5MKM.

&&

IB
Special weather statement, Apr 16, 12:16 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
116 PM CDT THU APR 16 2015

TXZ232-233-246-161845-
GOLIAD-REFUGIO-BEE-
116 PM CDT THU APR 16 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GOLIAD...WEST
CENTRAL REFUGIO AND SOUTHEASTERN BEE COUNTIES...

AT 116 PM CDT...A STRONG THUNDERSTORM WAS NEAR PAPALOTE...OR NEAR
SKIDMORE...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SKIDMORE...BLANCONIA AND PAPALOTE.

LAT...LON 2838 9729 2817 9747 2818 9748 2817 9748
      2816 9750 2815 9751 2816 9754 2813 9757
      2819 9773 2850 9756
TIME...MOT...LOC 1816Z 208DEG 23KT 2823 9759

MB

The radar

The Corpus Christi radar (KCRP), 99 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Goliad

When
April 16, 12:34 PM CST
Where
Goliad County, 0.41 mi SW of Goliad
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.666, -97.385

Goliad Sheriffs Office reported quarter sized hail in Goliad.

Funnel Cloud, Refugio

When
April 16, 1:05 PM CST
Where
Refugio County, 3.04 mi W of Refugio Rooke Arpt
Reported by
Trained Spotter
Coordinates
28.280, -97.370

Spotter reported a funnel cloud low to the ground west of Refugio.

Tornado, Refugio

When
April 16, 1:16 PM CST to 1:17 PM CST
Where
Refugio County, 2.07 mi N of Refugio Rooke Arpt to 2.08 mi N of Refugio Rooke Arpt
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
28.310, -97.320

A brief rope tornado lasted around 30 seconds.

Hail, Refugio

When
April 16, 1:20 PM CST to 1:35 PM CST
Where
Refugio County, 1.16 mi NW of Refugio to 1.72 mi NE of Refugio
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
28.312, -97.293

Quarter to golf ball sized hail occurred across the northwest and northern portions of the city of Refugio.

Tornado, Refugio

When
April 16, 1:51 PM CST to 1:52 PM CST
Where
Refugio County, 3.89 mi SE of Greta to 3.87 mi ESE of Greta
Rating
EF0
Path length
0.11 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
28.348, -97.147

A weak tornado briefly caused damage near Quintana. The tornado damaged six utility poles and broke several large tree limbs. NWS survey team estimated wind speeds were near 80 mph.

Tornado, Refugio

When
April 16, 2:31 PM CST to 2:32 PM CST
Where
Refugio County, 0.48 mi N of Maudlowe to 0.51 mi NNE of Maudlowe
Rating
EF0
Path length
0.11 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
28.427, -96.899

A weak tornado produced damage southwest of Tivoli. The tornado damaged several utility poles. A NWS storm survey team estimated wind speeds were around 80 mph.

Thunderstorm Wind, Calhoun

When
April 16, 3:33 PM CST
Where
Calhoun County, 1.7 mi WNW of Port Lavaca to 1.61 mi NNE of Port Lavaca
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
28.627, -96.657

Spotters reported tree limbs up to 4 inches in diameter down across the northern portions of Port Lavaca.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570632, 570613, 570617, 570622, 570627, 570630, 570631.